Please share re: Finasteride/Propecia

Discussion in 'Aldactone (Spironolactone)' started by NYCGirlie, Jul 15, 2011.

  1. NYCGirlie

    NYCGirlie New Member

    Please share ANY INFO about Finasteride/Propecia. After I treated my anemia without seeing a real difference in my hair loss or growth, I am more convinced that my hair loss has to do with taking Loestrin birth control. It is highly androgenic. My doctor suggested taking a HairGenetic Test (which costs more than any test ever!) This test should tell me if I have high sensitivity to andorgens- if so, then it would make sense that Loestrin androgens triggered this nightmare and I;d respond well to Finasteride/Propecia.

    I am terrified!!! I am so afraid to take yet another pill when a pill could have caused this mess to begoin with! I also just googled Finasteride/Propecia side effects and the first story I read was a man's horror story about prolonged use. Yet my doctor says its perfectly safe no problem. Last time I heard that was the dumb gyno who gave me Loestrin! Please share any info/experience with Finasteride/Propecia xxxooo
  2. Lise

    Lise Member

    I've been taking finasteride 5mg for about 10 months. I haven't had any negative side effects and, actually, when I first started taking it it increased my libido. I don't think that's a normal side effect but it was the only "new" drug I was taking at the time so not sure what else I could attribute it to. Other than that, it has been fine but ineffective for me. I mentioned the libido thing because you have to be careful reading the men's forums about finasteride. Men can experience sexual side effects from the drugs that are unlikely to affect women and also there are just some crazy comments out there (I read them as well when I started taking the drug).

    The drug has a short half-life, which means it clears out of your body relatively quickly and if you experince any negative side effects they should go away within a relatively short time of discontinuing the drug.

    It is my understanding that Fin works best when combined with other meds that will lower your testosterone levels (a non-androgenic OC, spironolactone, etc). Fin on it's own might not be as effective. Also, women's dosages are higher than that for men. You should take at least 2.5mg for it to be effective, vs. the 1mg taken by men.

    I'm sure your doc has mentioned this but you need to be careful not to get pregnant while taking finasteride. It might be a good idea to consider being on an OC while taking this drug to avoid pregnancy. Yasmin, Ortho-cyclen, and Desogen are non-androgenic OCs.

    Hope that helps you a bit with your worries. Good luck with your decision.
  3. NYCGirlie

    NYCGirlie New Member

    Thanks for the info. I am terrified to take any pill, especially when my doctor basically says you have to take it for life to maintain results! Did you experience a "dread shed" when you started finasteride? I'm also scared of birth defects if I plan to have kids later in life...I know you shouldnt use it while pregnant but am not sure if it can cause birth defects in the future. I took a hair genetic test which came back that I have high androgen sensivity which I think basically means I have AGA so finasteride is supposed to work for someone like me (or at least thats what my doctor says). Any other side effects? I keep reading about ones related to men, and also low sex drive and increased breast tenderness or enlargement...I assume that would tapper off?? I don't want a huge chest either
  4. Lise

    Lise Member

    The increase in libidio was the only side effect I noticed from the drug. No enlargement of my chest and nothing else that I can associate with fin. Of course, I also didn't notice an improvement in my hair. As for the "dread shed" I couldn't say. My hair goes through cycles of "bad" and "not quite as bad." I can't say I've ever noted that the cycles match up with my medication experiments, but then I'm not sure I would as the visible effect of starting/stopping any medication is always delayed by months.

    I can only speak for myself as it relates to taking finasteride and possible future pregnancy. I did as much research as possible and concluded that I wasn't worried about birth defects after I had stopped taking the drug. The theory behind the reason that fin can cause birth defects (as far as I know there have been no human trials so it's all theory at this point) is that because it blocks the conversion of testosterone into DHT, and male fetuses need full levels of DHT to develop properly, blocking the DHT in your body can cause birth defects. However, the reason that fin has to be taken continuously is that if you stop taking it your DHT will not be suppressed any longer and your levels will rise and your hair loss will resume. So if your DHT levels go back to normal after you stop taking the drug there should be no long term effects of the drug that might cause problems with pregnancy after you have stopped taking it for a reasonable amount of time (probably 2 months or so).

    The explanation above is good enough for me to be okay with taking the drug, but we all have to make our own individual choices. I spent a lot of time trying the natural route and didn't have much success so I've switched to pharmaceuticals now. I have felt uneasy in the past with starting new medications, and have worried about whether or not I am trading the possiblity of getting my hair back now for medical problems in the future (or worst case, not fixing the hair at all and having some problems from the meds). For me it comes down to the known and the unknown. I know that if I do nothing to try to fix my hair that I won't be happy. I don't know what will happen if I take the drugs. Maybe something bad, or perhaps nothing. I've tried to do as much research as possible about the things I am taking and have also tried to minimize the likelihood that anything serious will result (getting regular lab work if there is a known danger from a medication).

    My suggestion is to do your own research, talk to your doctors and make the decision you are most comfortable with.

    Good luck. :)